Alert archive / North Dakota / Wind Advisories in 2017

Wind Advisory 8, NWS Bismarck, ND

June 22, 201723 counties in North Dakota

NWS Bismarck, ND issued this wind advisory at Jun 22, 2017, 2:59 AM MDT for 23 counties in North Dakota. It took effect at Jun 22, 2017, 12:00 PM MDT. It was in force for 9 hr.

The area

The counties it named.

The facts

Issued
Jun 22, 2017, 2:59 AM MDT (08:59 UTC)
In effect from
Jun 22, 2017, 12:00 PM MDT
Expired
Jun 22, 2017, 8:48 PM MDT
In force
9 hr
Issued by
NWS Bismarck, ND
All 23 counties

Billings County, ND, Bottineau County, ND, Burke County, ND, Burleigh County, ND, Divide County, ND, Dunn County, ND, Foster County, ND, Golden Valley County, ND, Grant County, ND, Hettinger County, ND, McHenry County, ND, McKenzie County, ND, Mercer County, ND, Mountrail County, ND, Oliver County, ND, Pierce County, ND, Renville County, ND, Rolette County, ND, Sheridan County, ND, Slope County, ND, Stark County, ND, Wells County, ND, Williams County, ND

The radar

The Minot AFB radar (KMBX), 106 km from the middle of the area, began a volume at 09:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 9.0 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2017-06-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2017-06-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -80 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2511 m above ground
0-6 km bulk shear
70 kt
0-1 km storm-relative helicity
-80 m²/s²
0-3 km storm-relative helicity
188 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

137 
WWUS73 KBIS 220859
NPWBIS

URGENT - WEATHER MESSAGE
National Weather Service Bismarck ND
359 AM CDT Thu Jun 22 2017

NDZ001>005-009>013-221700-
/O.NEW.KBIS.WI.Y.0008.170622T1800Z-170623T0100Z/
Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward-
McHenry-Pierce-
Including the cities of Crosby, Bowbells, Powers Lake, Lignite, 
Columbus, Portal, Mohall, Glenburn, Sherwood, Bottineau, Rolla, 
Dunseith, Rolette, Shell Valley, St. John, Williston, New Town, 
Stanley, Parshall, Minot, Velva, Towner, Drake, and Rugby
359 AM CDT Thu Jun 22 2017

...WIND ADVISORY IN EFFECT FROM 1 PM THIS AFTERNOON TO 8 PM CDT
THIS EVENING...

The National Weather Service in Bismarck has issued a Wind
Advisory, which is in effect from 1 PM this afternoon to 8 PM CDT
this evening. 

* TIMING...This afternoon and evening.

* WINDS...Sustained winds to 30 mph and gusts to 45 mph.

* IMPACTS...Difficult travel especially for those driving high 
  profile vehicles. Working on elevated structures will be 
  hazardous. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that winds of 30 mph are expected. Winds
this strong can make driving difficult...especially for high
profile vehicles. Use extra caution.

&&

$$
AJ
4 follow-up statements
262 
WWUS73 KBIS 221450
NPWBIS

URGENT - WEATHER MESSAGE
National Weather Service Bismarck ND
950 AM CDT Thu Jun 22 2017

NDZ017>023-025-031-032-222300-
/O.EXA.KBIS.WI.Y.0008.170622T1800Z-170623T0100Z/
McKenzie-Dunn-Mercer-Oliver-McLean-Sheridan-Wells-Foster-
Golden Valley-Billings-
Including the cities of Watford City, Killdeer, Halliday, Beulah,
Hazen, Center, Garrison, Washburn, Underwood, Wilton, 
Turtle Lake, Mcclusky, Goodrich, Harvey, Fessenden, Carrington, 
Beach, and Medora
950 AM CDT Thu Jun 22 2017 /850 AM MDT Thu Jun 22 2017/

...WIND ADVISORY IN EFFECT FROM 1 PM CDT /NOON MDT/ THIS
AFTERNOON TO 8 PM CDT /7 PM MDT/ THIS EVENING...

The National Weather Service in Bismarck has issued a Wind
Advisory, which is in effect from 1 PM CDT /noon MDT/ this
afternoon to 8 PM CDT /7 PM MDT/ this evening. 

* TIMING...This afternoon and evening.

* WINDS...Sustained winds to 30 mph and gusts to 45 mph.

* IMPACTS...Difficult travel especially for those driving high 
  profile vehicles. Working on elevated structures will be 
  hazardous. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that winds of 30 mph are expected. Winds
this strong can make driving difficult...especially for high
profile vehicles. Use extra caution.

&&

$$

NDZ001>005-009>013-222300-
/O.CON.KBIS.WI.Y.0008.170622T1800Z-170623T0100Z/
Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward-
McHenry-Pierce-
Including the cities of Crosby, Bowbells, Powers Lake, Lignite, 
Columbus, Portal, Mohall, Glenburn, Sherwood, Bottineau, Rolla, 
Dunseith, Rolette, Shell Valley, St. John, Williston, New Town, 
Stanley, Parshall, Minot, Velva, Towner, Drake, and Rugby
950 AM CDT Thu Jun 22 2017

...WIND ADVISORY REMAINS IN EFFECT FROM 1 PM THIS AFTERNOON TO
8 PM CDT THIS EVENING...

* TIMING...This afternoon and evening.

* WINDS...Sustained winds to 30 mph and gusts to 45 mph.

* IMPACTS...Difficult travel especially for those driving high 
  profile vehicles. Working on elevated structures will be 
  hazardous. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that winds of 30 mph are expected. Winds
this strong can make driving difficult...especially for high
profile vehicles. Use extra caution.

&&

$$

JV
702 
WWUS73 KBIS 221727
NPWBIS

URGENT - WEATHER MESSAGE
National Weather Service Bismarck ND
1227 PM CDT Thu Jun 22 2017

NDZ001>005-009>013-017>023-025-031-032-230100-
/O.CON.KBIS.WI.Y.0008.170622T1800Z-170623T0100Z/
Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward-
McHenry-Pierce-McKenzie-Dunn-Mercer-Oliver-McLean-Sheridan-Wells-
Foster-Golden Valley-Billings-
Including the cities of Crosby, Bowbells, Powers Lake, Lignite, 
Columbus, Portal, Mohall, Glenburn, Sherwood, Bottineau, Rolla, 
Dunseith, Rolette, Shell Valley, St. John, Williston, New Town, 
Stanley, Parshall, Minot, Velva, Towner, Drake, Rugby, 
Watford City, Killdeer, Halliday, Beulah, Hazen, Center, 
Garrison, Washburn, Underwood, Wilton, Turtle Lake, Mcclusky, 
Goodrich, Harvey, Fessenden, Carrington, Beach, and Medora
1227 PM CDT Thu Jun 22 2017 /1127 AM MDT Thu Jun 22 2017/

...WIND ADVISORY REMAINS IN EFFECT UNTIL 8 PM CDT /7 PM MDT/ THIS
EVENING...

* TIMING...This afternoon and evening.

* WINDS...Sustained winds to 30 mph and gusts to 45 mph.

* IMPACTS...Difficult travel especially for those driving high 
  profile vehicles. Working on elevated structures will be 
  hazardous. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that winds of 30 mph are expected. Winds
this strong can make driving difficult...especially for high
profile vehicles. Use extra caution.

&&

$$

JV
872 
WWUS73 KBIS 222046
NPWBIS

URGENT - WEATHER MESSAGE
National Weather Service Bismarck ND
346 PM CDT Thu Jun 22 2017

NDZ033>035-040>042-230300-
/O.EXB.KBIS.WI.Y.0008.000000T0000Z-170623T0300Z/
Stark-Morton-Burleigh-Slope-Hettinger-Grant-
Including the cities of Dickinson, Mandan, Bismarck, Marmarth, 
Mott, New England, Elgin, Carson, and New Leipzig
346 PM CDT Thu Jun 22 2017 /246 PM MDT Thu Jun 22 2017/

...WIND ADVISORY IN EFFECT UNTIL 10 PM CDT /9 PM MDT/ THIS
EVENING...

The National Weather Service in Bismarck has issued a Wind
Advisory, which is in effect until 10 PM CDT /9 PM MDT/ this
evening. 

* TIMING...This afternoon and evening.

* WINDS...Sustained winds to 30 mph and gusts to 45 mph.

* IMPACTS...Difficult travel especially for those driving high 
  profile vehicles. Working on elevated structures will be 
  hazardous. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that winds of 30 mph are expected. Winds
this strong can make driving difficult...especially for high
profile vehicles. Use extra caution.

&&

$$

NDZ001>005-009>013-017>023-025-031-032-230300-
/O.EXT.KBIS.WI.Y.0008.000000T0000Z-170623T0300Z/
Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward-
McHenry-Pierce-McKenzie-Dunn-Mercer-Oliver-McLean-Sheridan-Wells-
Foster-Golden Valley-Billings-
Including the cities of Crosby, Bowbells, Powers Lake, Lignite, 
Columbus, Portal, Mohall, Glenburn, Sherwood, Bottineau, Rolla, 
Dunseith, Rolette, Shell Valley, St. John, Williston, New Town, 
Stanley, Parshall, Minot, Velva, Towner, Drake, Rugby, 
Watford City, Killdeer, Halliday, Beulah, Hazen, Center, 
Garrison, Washburn, Underwood, Wilton, Turtle Lake, Mcclusky, 
Goodrich, Harvey, Fessenden, Carrington, Beach, and Medora
346 PM CDT Thu Jun 22 2017 /246 PM MDT Thu Jun 22 2017/

...WIND ADVISORY NOW IN EFFECT UNTIL 10 PM CDT /9 PM MDT/ THIS
EVENING...

* TIMING...This afternoon and evening.

* WINDS...Sustained winds of 35 to 40 mph and gusts to 55 mph.

* IMPACTS...Difficult travel especially for those driving high 
  profile vehicles. Working on elevated structures will be 
  hazardous. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that winds of 30 mph are expected. Winds
this strong can make driving difficult...especially for high
profile vehicles. Use extra caution.

&&

$$

JV
266 
WWUS73 KBIS 230248
NPWBIS

URGENT - WEATHER MESSAGE
National Weather Service Bismarck ND
948 PM CDT Thu Jun 22 2017

NDZ001>005-009>013-017>023-025-031>035-040>042-230400-
/O.CAN.KBIS.WI.Y.0008.000000T0000Z-170623T0300Z/
Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward-
McHenry-Pierce-McKenzie-Dunn-Mercer-Oliver-McLean-Sheridan-Wells-
Foster-Golden Valley-Billings-Stark-Morton-Burleigh-Slope-
Hettinger-Grant-
Including the cities of Crosby, Bowbells, Powers Lake, Lignite, 
Columbus, Portal, Mohall, Glenburn, Sherwood, Bottineau, Rolla, 
Dunseith, Rolette, Shell Valley, St. John, Williston, New Town, 
Stanley, Parshall, Minot, Velva, Towner, Drake, Rugby, 
Watford City, Killdeer, Halliday, Beulah, Hazen, Center, 
Garrison, Washburn, Underwood, Wilton, Turtle Lake, Mcclusky, 
Goodrich, Harvey, Fessenden, Carrington, Beach, Medora, 
Dickinson, Mandan, Bismarck, Marmarth, Mott, New England, Elgin, 
Carson, and New Leipzig
948 PM CDT Thu Jun 22 2017 /848 PM MDT Thu Jun 22 2017/

...WIND ADVISORY WILL EXPIRE AT 1000 PM CDT...

The National Weather Service in Bismarck will allow the Wind 
Advisory to expire as scheduled. 

While breezy winds continue with gusts to around 35 mph at times,
winds will continue to wind down over the next couple of hours.
Therefore the wind advisory will be allowed to expire. 

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this wind advisory went out at Jun 22, 2:57 AM MDT, 2 minutes earlier.

Area forecast discussion, Jun 22, 2:57 AM MDT, 2 minutes before
Area Forecast Discussion
National Weather Service Bismarck ND
357 AM CDT Thu Jun 22 2017

.SHORT TERM...(Today and tonight)
Issued at 336 AM CDT Thu Jun 22 2017

The main focus for today is strong winds.

Very strong cold air advection along with deep mixing will lead to
sustained winds around 30 mph today with gusts around 45 mph. The
latest short-term models also bring some light rain showers with
the cold air advection. These showers could further aid in the
downward momentum transfer and increase wind speeds. At this time
it appears the northern two tiers of counties will see the
strongest and most prolonged winds. Therefore, we have issued a
Wind Advisory for these locations for this afternoon and early
evening.

.LONG TERM...(Friday through Wednesday)
Issued at 336 AM CDT Thu Jun 22 2017

Much cooler weather is still expected Friday and Saturday

Highs will likely struggle to get out of the 60s and overnight
lows will be in the 40s this weekend. Precipitation looks minimal
this weekend as models continue to dry things out.

A warming trend is still on track next week as flow aloft begins
to return to a more zonal and progressive nature.

&&

.AVIATION...(For the 06Z TAFS through 06Z Thursday evening)
Issued at 1220 PM CDT Thur Jun 22 2017

Strong northwest winds develop over the area on Thursday.
Otherwise, VFR conditions will prevail.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...AJ
LONG TERM...AJ
AVIATION...JJS
Hazardous weather outlook, Jun 22, 2:57 AM MDT, 2 minutes before
Hazardous Weather Outlook
National Weather Service Bismarck ND
357 AM CDT Thu Jun 22 2017

NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-230900-
Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward-
McHenry-Pierce-McKenzie-Dunn-Mercer-Oliver-McLean-Sheridan-Wells-
Foster-Golden Valley-Billings-Stark-Morton-Burleigh-Kidder-
Stutsman-Slope-Hettinger-Grant-Bowman-Adams-Sioux-Emmons-Logan-
La Moure-McIntosh-Dickey-
357 AM CDT Thu Jun 22 2017 /257 AM MDT Thu Jun 22 2017/

This Hazardous Weather Outlook is for portions of north central
North Dakota, northwest North Dakota, south central North Dakota,
southeast North Dakota, and southwest North Dakota.

.DAY ONE...Today and Tonight

The probability of widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

The probability of widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

Nearby

Wind Advisories in North Dakota, 2017Every wind advisory in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.